Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 82, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2023, 6:34 PM CDT for 4 counties in Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2023, 6:34 PM CDT (23:34 UTC)
- Expired
- Jun 15, 2023, 7:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barber County, KS, Comanche County, KS, Kiowa County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 86 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 7:16 PM CDT | TSTM WND GST 63 | 2 Se Medicine Lodge, KS | REPORTED AT MEDICINE LODGE AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 15, 5:28 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -436 J/kg
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258
WUUS53 KDDC 152334
SVRDDC
KSC007-033-097-151-160030-
/O.NEW.KDDC.SV.W.0082.230615T2334Z-230616T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
634 PM CDT Thu Jun 15 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Kiowa County in south central Kansas...
Barber County in south central Kansas...
Eastern Comanche County in south central Kansas...
Pratt County in south central Kansas...
* Until 730 PM CDT.
* At 633 PM CDT, severe thunderstorms were located along a line
extending from near Fellsburg to near Belvidere to 8 miles
southwest of Aetna, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Aetna and Croft around 640 PM CDT.
Other locations in the path of these severe thunderstorms include
Coats, Hardtner, Iuka, Sawyer, Isabel, Kiowa and Hazelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9923 3773 9924 3774 9847 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 2333Z 266DEG 38KT 3779 9913 3748 9910 3700 9908
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO2 follow-up statements
946
WWUS53 KDDC 152357
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
657 PM CDT Thu Jun 15 2023
KSC033-097-160007-
/O.CAN.KDDC.SV.W.0082.000000T0000Z-230616T0030Z/
Kiowa KS-Comanche KS-
657 PM CDT Thu Jun 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KIOWA AND EASTERN
COMANCHE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Kansas. A Severe Thunderstorm Watch also remains in
effect until 800 PM CDT for south central Kansas.
LAT...LON 3700 9900 3773 9901 3774 9847 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 2357Z 270DEG 32KT 3772 9900 3748 9885 3703 9896
$$
KSC007-151-160030-
/O.CON.KDDC.SV.W.0082.000000T0000Z-230616T0030Z/
Barber KS-Pratt KS-
657 PM CDT Thu Jun 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR BARBER AND PRATT COUNTIES...
At 657 PM CDT, severe thunderstorms were located along a line
extending from near Hopewell to near Coats to near Aetna, moving east
at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Coats, Sawyer, Iuka, Pratt, Hardtner, Isabel, Kiowa, Cairo and
Hazelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9900 3773 9901 3774 9847 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 2357Z 270DEG 32KT 3772 9900 3748 9885 3703 9896
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO039
WWUS53 KDDC 160020
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
720 PM CDT Thu Jun 15 2023
KSC007-151-160030-
/O.EXP.KDDC.SV.W.0082.000000T0000Z-230616T0030Z/
Barber KS-Pratt KS-
720 PM CDT Thu Jun 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR BARBER AND PRATT COUNTIES WILL
EXPIRE AT 730 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Kansas.
LAT...LON 3700 9900 3773 9901 3774 9847 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 0020Z 266DEG 38KT 3774 9871 3750 9857 3705 9868
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:34 PM CDT, 0 minutes earlier.
Area forecast discussion, Jun 15, 6:34 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 634 PM CDT Thu Jun 15 2023 ...updated aviation section... .SHORT TERM...(This evening through Friday night) Issued at 1252 PM CDT Thu Jun 15 2023 Throughout the short term, we observe an upper-level ridge dominating the Plains region, while an upper-level trough maintains its presence over the Intermountain West. The area is influenced by a robust upper-level jet stream extending from northwestern Mexico into the Mid Mississippi Valley. As the day progresses, a notable shortwave disturbance is projected to traverse from eastern Colorado this afternoon and into western Kansas during the evening hours. At the surface, a low-pressure system will track along the Colorado/New Mexico border in the afternoon, followed by its progression along the Kansas/Oklahoma border in the evening. Accompanying this system, a warm front will extend eastward, and a dryline will stretch southward into the Texas Panhandle, gradually advancing into Oklahoma later in the evening. Subsequently, persistent south-southeast winds will maintain an inflow of moist air, with dewpoints reaching the upper 50s to low 60s Fahrenheit by the afternoon. The atmospheric conditions will undergo significant destabilization along the Kansas/Oklahoma border, characterized by steep lapse rates, Convective Available Potential Energy (CAPE) values exceeding 2000 J/kg, and 0-6 km shear surpassing 30 knots. Prominent Convective Allowing Models (CAMs) indicate the development of convection between 18z and 21z along the Kansas/Colorado border. Initially, these storms may manifest as discrete supercells, yet rapid consolidation into a mesoscale convective system (MCS) is expected during their eastward propagation. The storm motion is anticipated to be eastward and relatively rapid. These storms are forecast to bring copious rainfall, and if prolonged precipitation persists over a specific area, the potential for flooding becomes a concern. The primary hazards associated with these storms will be substantial hail and destructive winds. Although the risk is marginal, isolated tornado occurrences cannot be completely ruled out. The storms are projected to exit the area by late evening or early overnight, leading to a subsequent decrease in cloud cover after midnight. Overnight temperatures will range from the mid-50s along the Kansas/Colorado border to the low 60s across south-central Kansas. Additionally, the nocturnal hours will witness a transition to light and variable winds. On Friday, mostly clear skies are expected, accompanied by light northerly winds during the morning hours, which will subsequently shift to an east-southeast direction in the afternoon. High temperatures are projected to reach into the 80s. Short term Ensemble models indicate the likelihood of another shortwave disturbance emerging from the Rockies during the afternoon, progressing into western Kansas by the evening. A renewed period of heightened atmospheric instability is expected, leading to the development of thunderstorms across eastern Colorado in the early evening. These storms are anticipated to move eastward overnight. The primary threats associated with these storms will be large hail and damaging winds. However, during convective initiation across southeastern Colorado and extending into far southwestern Kansas, there remains a slight possibility of isolated tornado occurrences. While storms may persist into the overnight hours, the overall cloudiness is expected to be mostly prevalent. Overnight low temperatures will range from the mid-50s along the Kansas/Colorado border to the low 60s across central Kansas. .LONG TERM...(Saturday through Thursday) Issued at 1252 PM CDT Thu Jun 15 2023 Looking ahead, yet another round of storms is anticipated late Saturday, as another shortwave emerges from the Rockies and migrates into the Plains region. The Storm Prediction Center (SPC) has issued a slight risk for these storms, with the primary threat lying south of the forecast area. Subsequently, an upper-level ridge is projected to build over the Plains region during the upcoming week, coinciding with the presence of an upper-level low- pressure system descending into the Pacific Northwest. This atmospheric pattern will induce southwest flow aloft over western Kansas. Current ensemble models suggest a drier pattern during this period. However, it wouldn't be surprising if storms occur on a few days next week during peak heating. Above-normal temperatures are anticipated, with highs in the upper 80s to low 90s and lows in the 60s as we head into the next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 632 PM CDT Thu Jun 15 2023 A severe MCS will be exiting the area in the immediate time frame, now just east of DDC and far enough south as to not impact HYS with the severe winds. To the west, an area of trailing stratiform rain diminishing visibility to few miles through mid evening persists trough around 03 UTC. At this time the high resolution ensembles aren’t showing a widespread risk of fog overnight, but given the copious rainfall, some lowered visibility to around the 1-4 sm is likely toward 12z. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 85 59 81 / 100 30 50 20 GCK 55 83 58 78 / 80 50 60 20 EHA 56 83 57 81 / 10 30 40 10 LBL 56 83 59 81 / 50 30 40 10 HYS 59 88 60 82 / 50 40 70 40 P28 61 88 64 88 / 100 10 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Russell
Hazardous weather outlook, Jun 15, 3:35 AM CDT, 14 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 335 AM CDT Thu Jun 15 2023 KSZ030-031-043>046-061>066-074>081-084>090-160845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 335 AM CDT Thu Jun 15 2023 /235 AM MDT Thu Jun 15 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms will be possible across southwest Kansas between 1pm and midnight. The strongest storms this afternoon and early this evening will be capable of producing 2 to 4 inch hail along with wind gusts of 70 to 80 mph. A few tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms will be possible late Friday and Saturday evening. The main hazards from these storms will be wind gusts in excess of 60 mph, heavy rainfall and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 1 pm south and west of a Scott City to Pratt line.
In the hours before
Local storm report, Jun 15, 5:16 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
516 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Gst Kismet 37.20N 100.70W
06/15/2023 E60 MPH Seward KS Cocorahs
&&Local storm report, Jun 15, 5:41 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
541 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Tstm Wnd Gst 3 ENE Dodge City 37.77N 99.97W
06/15/2023 M69 MPH Ford KS ASOS
ASOS station KDDC Dodge City Regional
Airport.
&&Local storm report, Jun 15, 5:57 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
557 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM Tstm Wnd Gst Meade 37.28N 100.34W
06/15/2023 E69 MPH Meade KS Mesonet
&&Local storm report, Jun 15, 5:58 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
558 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Tstm Wnd Gst Fowler 37.38N 100.20W
06/15/2023 E75 MPH Meade KS Mesonet
&&Local storm report, Jun 15, 6:05 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
605 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM Tstm Wnd Gst 1 NE Plains City 37.27N 100.58W
06/15/2023 E79 MPH Meade KS Mesonet
&&Local storm report, Jun 15, 6:10 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
610 PM CDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Tstm Wnd Gst 1 SW Hayne 37.08N 100.82W
06/15/2023 E58 MPH Seward KS Mesonet
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:45 PM CDT | Special Weather Statement | DDC | Hamilton | 30 min |
| Jun 15, 1:03 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 25 min |
| Jun 15, 1:23 PM CDT | Special Weather Statement | DDC | Kearny | 37 min |
| Jun 15, 1:35 PM CDT | Special Weather Statement | DDC | Grant | 25 min |
| Jun 15, 1:58 PM CDT | Special Weather Statement | DDC | Kearny | 47 min |
| Jun 15, 2:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 53 min |
| Jun 15, 2:09 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 51 min |
| Jun 15, 2:13 PM CDT | Special Weather Statement | DDC | Kearny | 47 min |
| Jun 15, 2:25 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 50 min |
| Jun 15, 2:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 45 min |
| Jun 15, 2:55 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 50 min |
| Jun 15, 2:56 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 49 min |
| Jun 15, 2:58 PM CDT | Areal Flood Advisory | DDC | Grant, Kearny | 3 hr |
| Jun 15, 3:25 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 34 min |
| Jun 15, 3:29 PM CDT | Flash Flood Warning | DDC | Grant, Kearny | 3 hr |
| Jun 15, 3:36 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 39 min |
| Jun 15, 3:41 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 49 min |
| Jun 15, 3:50 PM CDT | Flash Flood Warning | DDC | Grant | 3 hr |
| Jun 15, 3:52 PM CDT | Special Weather Statement | DDC | Stevens | 23 min |
| Jun 15, 3:58 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 47 min |
| Jun 15, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Seward, Stevens | 38 min |
| Jun 15, 4:11 PM CDT | Special Weather Statement | DDC | Lane | 34 min |
| Jun 15, 4:25 PM CDT | Special Weather Statement | DDC | Morton | 50 min |
| Jun 15, 4:27 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness | 48 min |
| Jun 15, 4:29 PM CDT | Special Weather Statement | DDC | Clark | 31 min |
| Jun 15, 4:34 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 41 min |
| Jun 15, 4:53 PM CDT | Special Weather Statement | DDC | Ford, Gray | 52 min |
| Jun 15, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 39 min |
| Jun 15, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 46 min |
| Jun 15, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 57 min |
| Jun 15, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 53 min |
| Jun 15, 5:53 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 67 min |
| Jun 15, 6:13 PM CDT | Areal Flood Warning | DDC | Grant, Kearny | 16 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.